Thunderstorm Wind, Jones
- When
- August 8, 11:00 AM CST
- Where
- Jones County, 3.78 mi SSW of Temple Hill
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.180, -91.010
A maple tree was uprooted and a pine tree was snapped off.
A disturbance moving through the northwest flow aloft brought several rounds of thunderstorms through the day on August 8th. Thunderstorms developed across central Iowa and moved into Benton, Buchanan, Delaware, and Dubuque Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A disturbance moving through the northwest flow aloft brought several rounds of thunderstorms through the day on August 8th. Thunderstorms developed across central Iowa and moved into Benton, Buchanan, Delaware, and Dubuque Counties. There were multiple reports of nonsupercell funnel clouds in Benton County during the afternoon. Several rounds of severe thunderstorms developed in the late morning and continued into the early afternoon affecting the counties to the north of Highway 34 bringing reports of funnel clouds, destructive winds, hail and heavy rains. A final round of thunderstorms developed by mid afternoon in Linn County and built southward into Johnson County. Multiple reports of hail occurred in the Cedar Rapids area. The line of thunderstorms transitioned to a heavy rain event with multiple reports of rainfall in excess of 1 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 8, 2:30 AM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 AM CDT MON AUG 8 2011 .SYNOPSIS... ARCING LINE OF CONVECTION WITH GUSTY WINDS MOVING THROUGH CENTRAL IA ATTM IN ADVANCE OF MESOSCALE CONVECTIVELY ENHANCED VORT MAX PASSING NEAR KSUX. THIS IS ONE OF SEVERAL CLUSTERS OR LINE SEGMENTS OF CONVECTION ONGOING EARLY THIS AM OVER PORTIONS OF THE PLAINS AND MIDWEST IN ACTIVE W/NW FLOW ALOFT BETWEEN HEAT DOME OVER THE SOUTHERN PLAINS AND SOUTHWEST AND ANOMALOUSLY DEEP SHORTWAVE SHIFTING ACROSS SASKATCHEWAN. ..05.. && .SHORT TERM...TODAY AND TONIGHT... PCPN CHCS AND TEMPS MAIN FCST CHALLENGES. ARCING LINE OF CONVECTION OVER CENTRAL IA EXPECTED TO PUSH ACROSS AREA EARLY THIS AM MAINLY SOUTH OF HWY 30 WITH SUPPORT FROM LATEST 3 HR PRESSURE FALLS... WHICH ALSO SUPPORT CONTINUED GENERATION OF CELLS ON SOUTHERN FLANK AS SOME INTERACTION SUGGESTED WITH KS/MO CONVECTION. STRONG GUSTY WINDS OF 30-40 KTS HAVE BEEN OBSERVED WITHIN PORTIONS OF THIS LINE... AND WILL BE MAIN THREAT EARLY THIS AM. ADDITIONAL DEVELOPMENT OF SHRA/TSRA IS EXPECTED IN WAKE OF THIS INITIAL LINE AS MCV CURRENTLY OVER KSUX PASSES TO OUR NORTH THROUGH THE AFTN. DEGREE OF HEATING/DESTABILIZATION UNCERTAIN PER SATL/RADAR TRENDS WHICH LEADS TO QUESTIONS WITH SVR POTENTIAL... BUT IF ENOUGH HEATING THEN COULD SEE ISOLD SVR TSRA (MAINLY SOUTHERN CWA) WITH MARGINAL WINDS AROUND 60 MPH BEING MAIN THREAT GIVEN SUFFICIENT SHEAR WITH 80-90 KT JET STREAK OVERHEAD. COULD SEE SOME POCKETS OF MOD/LOCALLY HVY RAIN 0.5-1.0+ INCH PORTIONS OF SOUTHERN CWA WITH ANY REPETITIVE CONVECTION... WHICH WOULD BE WELCOMED AND MUCH NEEDED. MCV AND ATTENDANT FORCING SHOULD BE EAST OF CWA BY EVE. PCPN CHCS TNGT A BIT MURKY WITH CWA SPLIT BETWEEN BETTER FORCING AREAS FROM UPPER MIDWEST INTO GREAT LAKES ATTENDANT TO DEEP CANADIAN SHORTWAVE... AND FROM PORTIONS OF CENTRAL PLAINS THROUGH MID/LOWER MISSISSIPPI VALLEY WITH WEAKER SHORTWAVE ENERGY RIPPLING DOWN IN W/NW FLOW ALOFT. SOME INDICATIONS FROM ECMWF AND UKMET THAT SOUTHERN COUNTIES COULD BE BRUSHED BY SOME PCPN ON NORTH SIDE OF MORE ORGANIZED CONVECTION SHIFTING ACROSS KS/MO. MODELS ALSO SHOW SOME WEAK ELEVATED THETA-E ADVECTION... AND SO FOR NOW HAVE BROAD BRUSHED LOW POPS AND LET LATER SHIFTS REFINE AS CONVECTIVE EVOLUTION PLAYS OUT... AS MODELS HAVE STRUGGLED MIGHTILY OF LATE. AS FOR TEMPS... CHALLENGE AS CLOUDS/PCPN TO IMPACT HIGHS TDY AND OPTED TOWARD GUIDANCE BLEND. AREAS WHERE CLOUDS/PCPN HANG ON HIGHS LIKELY TO BE IN THE 70S... WHILE AREAS THAT MANAGE TO BREAK INTO SOME SUNSHINE FOR A TIME WILL POP INTO THE 80S. LOWS TNGT STAYED NEAR COOL SIDE WITH SUGGESTIONS OF GOOD RADIATIONAL COOLING POTENTIAL WITH LIGHT WINDS AND MAINLY CLEAR SKIES FOR A TIME. ..05.. .LONG TERM...TUESDAY THROUGH NEXT SUNDAY... TUESDAY AND WEDNESDAY...WILL CONTINUE TO WALK THE LLVL FRONTAL PASSAGE THROUGH THE DVN CWA TUE MORNING IN INCREASING NORTHWESTERLY CYCLONIC STEERING FLOW OVER THE UPPER MS RVR VALLEY. WILL KEEP AT LEAST LOW CHC POPS FOR SCTRD SHOWERS IN THE VCNTY OF THIS FEATURE/BOTH ALONG AND EVEN SOMEWHAT POST-FRONTAL/ THROUGH AT LEAST EARLY TUE AFTERNOON. CYCLONIC FLOW AND ENHANCED MIXING TO MAKE FOR A RATHER BREEZY DAY WITH NORTHWEST WINDS OF 15-20+ MPH. EVEN IN LLVL CAA REGIME...DECENT MIXING WILL PROBABLY BOOST TEMPS ACRS MOST OF THE DVN CWA INTO THE LOWER TO MID 80S FOR HIGHS. A CHANCE FOR AREAS IN THE FAR NORTHWESTERN AND NORTHERN CWA TO REMAIN IN THE UPPER 70S. DPTS WILL LOOK TO CRASH AS DAY PROGRESSES...POSSIBLY DRY DOWN-MIXED INTO THE LOWER 60S OR EVEN THE 50S BY LATE TUE AFTERNOON. SEASONABLY STRONG 1015+ MB SFC RIDGE PROGGED BY MOST MEDIUM RANGE MODELS TO DUMP DOWN THE PLAINS TUE NIGHT INTO WED. THERE IS THE POTENTIAL FOR NNW SFC WINDS TO DECOUPLE UNDER INCREASING INVERSION BY EARLY WED MORNING. THIS COMBINED WITH THE LOWERED DPTS WOULD SUPPORT THE IDEA THAT MUCH OF THE DVN CWA WOULD HAVE LOW TEMPS IN THE MID TO UPPER 50S EXCEPT FOR THE SOUTH WHICH MAY BE HELD UP IN THE 60S. THEN THIS INCOMING COOL BUBBLE OF HIGH PRESSURE WOULD SET THE STAGE FOR A PLEASANT WED WITH HIGHS IN THE UPPER 70S TO NEAR 80. A FEW LOCATIONS MAY BE HELD MORE IN THE MID 70S ALONG AND NORTH OF THE HWY 30 CORRIDOR. HIGH PRESSURE CENTER EFFECT OF A LIGHT/CALM WIND REGIME AND CONTINUED LOWERING OF SFC DPTS AS MUCH AS CROP EVAPO-TRANSPIRATION WILL ALLOW...SUPPORTS ANOTHER COOL NIGHT IN THE 50S INTO THU MORNING. SOME VALLEY FOG POSSIBLE WED NIGHT. THURSDAY THROUGH FRIDAY...00Z MEDIUM RANGE MODEL RUNS AND LATEST ENSEMBLES SUGGEST THAT WHILE FLATTENED STEERING FLOW/BROAD SCALE WESTERLIES RELOAD ACRS THE WEST HALF OF THE CONUS...ONGOING RIDGING TO KEEP THE CWA DRY UNTIL AT LEAST LATER THU NIGHT. THE ENTIRE CWA MAY BE HELD IN THE 70S FOR HIGHS ON THU. PHASING AND DIGGING OF AN INLAND STRIVING NW PACIFIC WAVE IN THIS FLOW...AS WELL AS LLVL MOISTURE RETURN SUGGESTS THE PLAINS AND MO RVR VALLEY TO BECOME MCS SPAWNING GROUNDS/BOTH SFC BASED AND ELEVATED/ BY THU NIGHT. A LOW CHANCE FOR SOME OF THIS ACTIVITY TO BLEED FAR ENOUGH EASTWARD TO MAKE IT INTO THE LOCAL CWA LATE THU NIGHT. BUT THEN THE LATEST MODEL RUNS SUGGEST THAT THE PHASING PROCESS TO CONTINUE TO WORK EASTWARD AND BRING BETTER RAIN CHANCES WITH IT TO THE LOCAL AREA BY FRI AND FRI NIGHT. WILL GO WITH MODERATE TO HIGH CHC POPS FOR THE SECOND HALF OF THIS LATE WEEK PERIOD. SATURDAY AND SUNDAY...THE DIGGING WAVE COMPLEX WILL THEN LOOK TO CONTINUE ACRS THE SOUTHWESTERN GRT LKS ON SAT...TAKING THE PRECIP EASTWARD WITH IT AND OUT OF THE DVN CWA BY SAT AFTERNOON. ANY FURTHER PHASING AND RESULTANT SYSTEM SLOW DOWN COULD LINGER PRECIP WELL INTO SAT EVENING...BUT FOR NOW WILL GO DRY BY LATE SAT. CLOUDS AND RAIN COULD KEEP AMBIENT TEMPS WELL DOWN IN THE 70S BOTH FRI AND SAT...DEPENDING ON AREAL EXTENT/COVERAGE. BUT AGAIN WILL BANK ON SOME SAT AFTERNOON CLEARING FOR TEMP RECOVERY INTO HE MID AND UPPER 70S. NORTHWEST FLOW AND RE-ENFORCING HIGH PRESSURE LOOKS ON TAP FOR NEXT SUNDAY. BUT FULL SCALE INSOLATION WOULD HELP SFC TEMPS MODERATE BACK TO NEAR 80. ..12.. && .AVIATION... ARCING LINE OF TSRA MOVING THROUGH CENTRAL IA TO CONTINUE MOVING E/SE AND EXPECTED TO PASS MAINLY ALONG/SOUTH OF HWY 30 THIS AM IMPACTING KCID/KMLI/KBRL TERMINALS. POTENTIAL FOR GUSTS OF 25 TO 35 KTS WITHIN PORTIONS OF LINE WITH BRIEF MVFR CIGS/VSBY. ADDITIONAL DEVELOPMENT OF SHRA/TSRA EXPECTED IN WAKE OF THIS LINE ESPECIALLY ALONG/S OF I-80 THROUGH AFTN AS AN UPPER AIR DISTURBANCE PASSES ACROSS SOUTHERN WI. GUSTY WINDS AND BRIEF PERIODS OF MVFR CIGS/VSBY POSSIBLE WITH THE TSRA. WEAK/LIMITED FORCING TNGT SUPPORTS PCPN CHCS TOO SMALL FOR INCLUSION IN TERMINALS. KBRL COULD BE BRUSHED BY RAIN LATER THIS EVE INTO OVRNGT ON NORTH SIDE OF ORGANIZED TSRA LIKELY PASSING THROUGH KS/MO. PATCHY FOG ALSO POSSIBLE LATE TNGT AT TERMINALS WITH SHALLOW STEEP LOW LEVEL INVERSION. WINDS TO REMAIN GENERALLY LIGHT AND VARIABLE OUTSIDE OF ANY TSRA. ..05.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 446 AM CDT MON AUG 8 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 446 AM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS. AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE... WITH THE MAIN THREAT GUSTY WINDS OF 50 TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT MAIN CHANCE OF THUNDERSTORMS WILL BE FROM LATE THURSDAY NIGHT THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 621 AM CDT MON AUG 8 2011 MOZ009-010-081145- CLARK-SCOTLAND- 621 AM CDT MON AUG 8 2011 ...STRONG THUNDERSTORM WITH GUSTY WINDS... AT 619 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GRANGER...OR 10 MILES NORTHEAST OF MEMPHIS...MOVING EAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... LURAY AROUND 630 AM CDT... 7 MILES NORTH OF KAHOKA AROUND 645 AM CDT... WINDS OF 35 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. LAT...LON 4060 9172 4035 9171 4036 9221 4059 9219 TIME...MOT...LOC 1121Z 271DEG 27KT 4052 9197
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 AM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM TSTM WND GST 5 N GRANGER 40.53N 91.96W
08/08/2011 E50 MPH SCOTLAND MO TRAINED SPOTTER
SMALL HAIL AND HEAVY RAIN WITH ESTIMATED WINDS OF 50MPH.
&&
TOMOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 702 AM CDT MON AUG 8 2011 IAZ099-ILZ034-MOZ010-081245- CLARK-HANCOCK-LEE- 702 AM CDT MON AUG 8 2011 ...THUNDERSTORM WITH STRONG WINDS... AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WAYLAND...OR 7 MILES WEST OF KEOKUK...MOVING EAST AT 35 MPH. * THE THUNDERSTORM WILL BE NEAR... ALEXANDRIA AROUND 705 AM CDT... KEOKUK AND WARSAW AROUND 710 AM CDT... HAMILTON AROUND 715 AM CDT... 7 MILES NORTH OF WEST POINT AND 8 MILES SOUTH OF FERRIS AROUND 730 AM CDT... CARTHAGE AROUND 735 AM CDT... WINDS OF 35 TO 50 MPH...PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4047 9102 4024 9106 4029 9168 4050 9163 TIME...MOT...LOC 1200Z 278DEG 31KT 4039 9152
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 954 AM CDT MON AUG 8 2011 IAZ040>042-052-053-081545- BUCHANAN-DELAWARE-DUBUQUE-JONES-LINN- 954 AM CDT MON AUG 8 2011 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WIND MOVING THROUGH EASTERN IOWA... AT 947 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TROY MILLS...OR 18 MILES SOUTHWEST OF MANCHESTER...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH AND BRIEF HEAVY RAIN ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... COGGON AND CENTRAL CITY AROUND 1000 AM CDT... RYAN AROUND 1005 AM CDT... PRAIRIEBURG AROUND 1010 AM CDT... HOPKINTON AROUND 1035 AM CDT... 6 MILES NORTH OF MONTICELLO AROUND 1040 AM CDT... OTHER THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO DEVELOP AND MOVE EAST ALONG THE HIGHWAY 20 CORRIDOR FROM WATERLOO TO DUBUQUE THROUGH 11 AM. MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADWAYS AND POOR VISIBILITY IN HEAVY RAINFALL. LAT...LON 4257 9105 4216 9107 4217 9172 4241 9180 TIME...MOT...LOC 1449Z 259DEG 22KT 4227 9161 SHEETS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1131 AM CDT MON AUG 8 2011 IAZ041-042-053-054-081730- DELAWARE-DUBUQUE-JACKSON-JONES- 1131 AM CDT MON AUG 8 2011 ...THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING THROUGH EAST CENTRAL IOWA... AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MONTICELLO...OR 10 MILES NORTHEAST OF ANAMOSA...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...HAIL UP TO A HALF INCH IN DIAMETER AND STRONG GUSTY WINDS. * THE THUNDERSTORM WILL BE NEAR... CASCADE AROUND 1140 AM CDT... CANTON AROUND 1155 AM CDT... ZWINGLE AND FULTON AROUND 1215 PM CDT... LA MOTTE AND ANDREW AROUND 1225 PM CDT... MOTORISTS SHOULD PREPARE FOR PERIODS OF HEAVY RAINFALL WITH POOR VISIBILITY AND PONDING OF WATER WITH THE PASSAGE OF THIS THUNDERSTORM. LAT...LON 4239 9053 4210 9054 4214 9124 4234 9124 TIME...MOT...LOC 1627Z 269DEG 23KT 4222 9112 SHEETS
The Quad Cities radar (KDVN), 72 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
12 hail, 5 funnel cloud, 5 heavy rain, 4 thunderstorm wind. Local standard time, as filed.
A maple tree was uprooted and a pine tree was snapped off.
Quarter-sized hail fell at the Hurstville Interpretive Center.
Pea to penny-sized hail was accompanied by wind gusts estimated at 45 to 50 mph.
A utility pole was broken in town.
A funnel cloud was spotted about 5 miles west of Sunbury.
Dime to nickel sized hail fell.
Time is estimated based on radar.
Funnel cloud was observed directly overhead near intersection of 280th street and Vermont Avenue just northwest of Sunbury. It was moving east.
A spotter watched the funnel cloud dissipate, but still observed strong rotation in storm cell.
Nickel to quarter sized hail fell.
Four to 5 inch diameter branches were blown down.
A funnel cloud was observed for 5 to 10 minutes, dissipating around 220 pm CDT (120 pm CST).
A spotter located 3 miles southeast of Keystone observed a funnel cloud about 3 miles east of his location.
Quarter-sized hail lasted 3 to 4 minutes.
Quarter-sized hail was accompanied by heavy rain.
Quarter-sized hail fell near 29th Street and First Avenue NE.
A spotter reported 0.86 inches of rain in 20 minutes.
A fence was blown down, and a 12-inch diameter tree was down. Six-inch limbs were also down in the area.
Heavy rain fell in 30 minutes.
A spotter reported heavy rain from 345 to 420 CDT.
Heavy rain fell from 3 pm to 5 pm CDT.
Heavy rain fell since 2 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331680, 331660, 331661, 331678, 331655, 331662, 331663, 331656, 331657, 331676, 331679, 331664, 331658, 331659, 331667, 331666, 331669, 331665, 331671, 331670, 331677, 331668, 331674, 331672, 331673, 331675.